Age-related trends in injection site reaction incidence induced by the tumor necrosis factor-α (TNF-α) inhibitors etanercept and adalimumab: The Food and Drug Administration adverse event reporting system, 2004–2015

Toshinobu Matsui, Ryogo Umetsu, Yamato Kato, Yuuki Hane, Sayaka Sasaoka, Yumi Motooka, Haruna Hatahira, Junko Abe, Akiho Fukuda, Misa Naganuma, Yasutomi Kinosada, Mitsuhiro Nakamura

Research output: Contribution to journalArticlepeer-review

12 Citations (Scopus)

Abstract

Tumor necrosis factor-α (TNF-α) inhibitors are increasingly being used as treatment for rheumatoid arthritis (RA). However, the administration of these drugs carries the risk of inducing injection site reaction (ISR). ISR gives rise to patient stress, nervousness, and a decrease in quality of life (QoL). In order to alleviate pain and other symptoms, early countermeasures must be taken against this adverse event. In order to improve understanding of the risk factors contributing to the induction of ISR, we evaluated the association between TNF-α inhibitors and ISR by applying a logistic regression model to age-stratified data obtained from the Food and Drug Administration Adverse Event Reporting System (FAERS) database. The FAERS database contains 7,561,254 reports from January 2004 to December 2015. Adjusted reporting odds ratios (RORs) (95% Confidence Intervals) were obtained for interaction terms for age-stratified groups treated with etanercept (ETN) and adalimumab (ADA). The adjusted RORs for ETN* ≥ 70 and ADA* ≥ 70 groups were the lowest among the age-stratified groups undergoing the respective monotherapies. Furthermore, we found that crude RORs for ETN + methotrexate (MTX) combination therapy and ADA + MTX combination therapy were lower than those for the respective monotherapies. This study was the first to evaluate the relationship between aging and ISR using the FAERS database.

Original languageEnglish
Pages (from-to)102-109
Number of pages8
JournalInternational Journal of Medical Sciences
Volume14
Issue number2
DOIs
Publication statusPublished - 2017 Jan 15

Keywords

  • Adalimumab
  • Adverse event reporting system
  • Etanercept
  • Injection site reaction

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Age-related trends in injection site reaction incidence induced by the tumor necrosis factor-α (TNF-α) inhibitors etanercept and adalimumab: The Food and Drug Administration adverse event reporting system, 2004–2015'. Together they form a unique fingerprint.

Cite this